Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS Lake Charles, LA

February 10, 2018Orange County, Texas; Calcasieu Parish, Cameron Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Feb 10, 2018, 10:43 AM CST for Orange County, Texas; Calcasieu Parish, Cameron Parish, Louisiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 10, 2018, 10:43 AM CST (16:43 UTC)
Expired
Feb 10, 2018, 11:05 AM CST
In force
22 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calcasieu Parish, LA, Cameron Parish, LA, Orange County, TX

The radar

The Lake Charles radar (KLCH), 58 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

880 
WUUS54 KLCH 101643
SVRLCH
LAC019-023-TXC361-101730-
/O.NEW.KLCH.SV.W.0001.180210T1643Z-180210T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
1043 AM CST SAT FEB 10 2018

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cameron Parish in southwestern Louisiana...
  Southwestern Calcasieu Parish in southwestern Louisiana...
  Southeastern Orange County in southeastern Texas...

* Until 1130 AM CST

* At 1042 AM CST, a severe thunderstorm was located near Bridge City,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Port Arthur, Orange, Bridge City, West Orange, Sabine National
  Wildlife and Orangefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

If on or near Sabine Lake, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2989 9377 2997 9376 2999 9378 2999 9380
      3000 9379 2998 9383 2999 9385 2999 9386
      2997 9384 2997 9385 2998 9386 2998 9390
      3000 9392 3008 9392 3015 9346 2986 9345
      2985 9379
TIME...MOT...LOC 1642Z 262DEG 22KT 2998 9385 

HAIL...<.75IN
WIND...60MPH
 
$$

Tingler
2 follow-up statements
969 
WWUS54 KLCH 101701
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
1101 AM CST SAT FEB 10 2018

TXC361-101710-
/O.CAN.KLCH.SV.W.0001.000000T0000Z-180210T1730Z/
Orange TX-
1101 AM CST SAT FEB 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ORANGE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3015 9346 2986 9345 2985 9379 2989 9377
      2990 9377 3012 9366
TIME...MOT...LOC 1700Z 262DEG 22KT 3000 9372 

$$

LAC019-023-101730-
/O.CON.KLCH.SV.W.0001.000000T0000Z-180210T1730Z/
Cameron LA-Calcasieu LA-
1101 AM CST SAT FEB 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CST
FOR NORTHWESTERN CAMERON AND SOUTHWESTERN CALCASIEU PARISHES...

At 1100 AM CST, a severe thunderstorm was located near West Orange,
moving east at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Sabine National Wildlife.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

Torrential rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3015 9346 2986 9345 2985 9379 2989 9377
      2990 9377 3012 9366
TIME...MOT...LOC 1700Z 262DEG 22KT 3000 9372 

HAIL...<.75IN
WIND...60MPH
 
$$

Tingler
916 
WWUS54 KLCH 101705
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
1105 AM CST SAT FEB 10 2018

LAC019-023-101715-
/O.CAN.KLCH.SV.W.0001.000000T0000Z-180210T1730Z/
Cameron LA-Calcasieu LA-
1105 AM CST SAT FEB 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CAMERON AND
SOUTHWESTERN CALCASIEU PARISHES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 3015 9346 2986 9345 2985 9379 2989 9377
      2990 9377 3012 9366
TIME...MOT...LOC 1703Z 262DEG 22KT 3000 9369 

$$

Tingler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 10, 9:37 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Feb 10, 9:37 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
937 AM CST Sat Feb 10 2018

.UPDATE...
Radar still indicating lots of rain over the area this morning
Rains to continue into the afternoon and evening hours. Current
zones are fine.

&&

.PREV DISCUSSION... /issued 534 AM CST Sat Feb 10 2018/

DISCUSSION...
For the 10/12Z TAF Issuance.

AVIATION...
Forecast area is on the warm and very moist side of a frontal
boundary. Meanwhile, an upper level disturbance in the southern
stream will move out of east Texas and across the region. The
disturbance combining with the moist air mass will produce
widespread shower activity with a few thunderstorms. The mix of
moderate to heavy rainfall from the showers...sea fog moving in
from the Gulf...and very low cloud decks...will make for LIFR/IFR
conditions throughout the day. Widespread shower activity will end
west to east during the afternoon hours. However, cold frontal
boundary will not push into the forecast area until the very end
of the TAF period. Therefore, IFR/LIFR conditions from very low
clouds, patchy fog, and scattered showers, will persist through
the end of the forecast period.

Rua

PREV DISCUSSION... /issued 417 AM CST Sat Feb 10 2018/

DISCUSSION...

Short Term (Today through Sunday)

A wet start to the weekend is expected across SE Texas and SW
Louisiana today as an upper level trough progresses across the
region. The 00Z KLCH upper air sounding recorded a PWAT value of
1.71" which, while not being a daily record, is above the average
maximum for early-to- mid February of 1.60" per the SPC
Climatology. In addition to the abundant deep layer moisture, a
tall, skinny CAPE profile and warm cloud depth around 3km indicate
an environment that will support efficient rainfall production.

Coverage of showers and thunderstorms is expected to increase from west
to east throughout the day as forcing for ascent increases across the
region. Showers and a few thunderstorms will remain likely through late
this evening before a surface cold front moves through the region early
Sunday morning. However, the shallow nature of the cold front will allow
for overrunning precipitation to linger through the afternoon on Sunday
into Sunday night.

Overall, widespread rainfall amounts of 2-3 inches, with isolated pockets
of 4 inches or more possible, through Monday morning. Soil moisture
across the area is running around 70% and the latest 1HR/3HR
flash flood guidance are both generally around 2-4 inches. While
rainfall may be heavy at times, these factors combined with the
duration of rainfall should limit the threat of flooding across
the region. Therefore, WPC is now only highlighting the area in a
Marginal Risk of flooding rainfall today. This should translate to
the main threat of flooding being limited to streets and poor
drainage areas.

Across the far southeastern portions of the CWA, limited coverage of
showers early in the day along with a few breaks in cloud cover
could allow for some weak surface based instability to developed.
The combination of 500-750 J/kg of SBCAPE and 0-6 km shear around
30 knots could support one or two more organized storms ahead of
the cold front. The primary threat of any strong to marginally
severe storm that can develop will be damaging winds.

Long Term (Monday through Friday)

Upper level ridging is expected to develop in advance of a trough
digging into the western CONUS by the middle of next week. The
associated surface high pressure will result in return flow that
will usher increased deep layer moisture back into the region.
While there will be a slight chance for showers each day, the
good news is that the latest model guidance is indicating a better
chance of dry conditions for outdoor activities on Lundi Gras,
Fat Tuesday, Ash Wednesday, Valentines Day, Singles Awareness Day,
National Plum Pudding Day, and any other day that may be
celebrated during the early-to-middle part of next week.
Temperatures are expected to be above average during this time
range with highs ranging from the mid 60s/low 70s on Tuesday to
the mid 70s by Thursday and Friday.

MARINE...

Onshore flow ushering warm, moist air over the cooler coastal
waters has resulting in the development of sea fog this morning.
While dense sea fog is only expected through mid-morning, patchy
sea fog will likely continue through late tonight into early
tomorrow morning when a cold front will move through the coastal
waters.

Showers and a few thunderstorms are expected across the coastal
waters today through Sunday ahead of the cold front. A moderate to
strong offshore is expected to develop behind the front and a Small
Craft Advisory will likely be needed for the waters west of
Intracoastal City from Sunday afternoon through Monday morning.
Offshore flow will continue Tuesday before high pressure begins to
build over the eastern Gulf of Mexico resulting in the
redevelopment of onshore flow. Light onshore flow will then continue
into next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  68  52  53  41 /  90  70  50  40
LCH  69  60  61  46 /  90  80  50  40
LFT  71  64  67  48 / 100  80  70  50
BPT  70  56  57  44 / 100  70  50  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...19
Hazardous weather outlook, Feb 10, 4:35 AM CST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
435 AM CST Sat Feb 10 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
110245-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
435 AM CST Sat Feb 10 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Areas of fog will reduce visibility and could result in hazardous
travel conditions across southeast Texas and southwest Louisiana
through mid morning.

Showers and thunderstorms are expected across the region today in
advance of an approaching low pressure system. This will result
in a Marginal Risk for localized flooding across southeast Texas
and southwest Louisiana today.

There is also a Marginal Risk for severe thunderstorms across
southeastern Acadiana today. The primary threat will be damaging
winds in addition to cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A cold front will move through the region Sunday morning and bring
a chance for additional showers and thunderstorms. Some
thunderstorms will be capable of producing gusty winds in
addition to occasional cloud to ground lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-110245-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
435 AM CST Sat Feb 10 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Areas of sea fog will reduce visibility below one mile and result
in hazardous navigating conditions through mid morning. While
visibility is expected to improve by late morning, patchy sea fog
will linger across the coastal waters through tonight.

Chances for showers and thunderstorms over the coastal waters will
increase through today into tonight. Some storms will be capable
of producing gusty winds in addition to occasional cloud to water
lightning strikes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Moderate to strong offshore flow is expected to develop in the
wake of a cold front Sunday. This will likely result in hazardous
conditions for small craft Sunday afternoon through Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 10, 9:47 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
947 AM CST SAT FEB 10 2018

TXZ215-216-101615-
Orange TX-Jefferson TX-
947 AM CST SAT FEB 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON AND WESTERN
ORANGE COUNTIES UNTIL 1015 AM CST...

At 947 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from China to Hamshire. Movement was northeast at 35
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Beaumont, Port Arthur, Nederland, Vidor, Nome, Hamshire, Central
Gardens, Bevil Oaks, China, Rose City, Pine Forest, Lakeview, Port
Acres, Fannett, La Belle and Southeast Texas Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3012 9430 3014 9428 3017 9428 3017 9424
      3019 9421 3018 9419 3019 9418 3017 9417
      3016 9411 3020 9409 3023 9412 3024 9408
      3024 9401 2991 9393 2979 9435 2989 9436
      2989 9440 3002 9445 3010 9445
TIME...MOT...LOC 1547Z 233DEG 29KT 3003 9433 2989 9431

Tingler
Special weather statement, Feb 10, 10:24 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1024 AM CST SAT FEB 10 2018

LAZ041-073-TXZ215-216-101700-
West Cameron LA-Calcasieu LA-Orange TX-Jefferson TX-
1024 AM CST SAT FEB 10 2018

...SPECIAL WEATHER STATEMENT...

At 1023 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Vidor to near Nederland to 8 miles southeast of
La Belle. Movement was east at 30 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches, Vidor,
Bridge City, West Orange, Vinton, Central Gardens, Sabine National
Wildlife, Johnsons Bayou, Mauriceville, Rose City, Pine Forest, Port
Acres, Forest Heights, Orangefield and Edgerly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3017 9409 3024 9380 3024 9371 3027 9371
      3032 9351 3002 9349 2976 9359 2974 9388
      2980 9391 2983 9380 2989 9377 2997 9376
      3000 9379 2999 9386 2993 9386 2986 9393
      2984 9392 2984 9395 2974 9390 2972 9422
TIME...MOT...LOC 1623Z 260DEG 25KT 3011 9399 2995 9397 2978 9407

Tingler

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 7:56 AM CSTAreal Flood AdvisoryLCHHardin, Jasper, Tyler3 hr
Feb 10, 8:55 AM CSTFlash Flood WarningLCHHardin, Tyler3 hr
Feb 10, 9:47 AM CSTSpecial Weather StatementLCHJefferson28 min
Feb 10, 10:24 AM CSTSpecial Weather StatementLCHJefferson, Orange36 min
Feb 10, 10:58 AM CSTAreal Flood AdvisoryLCHJefferson, Orange2 hr
Feb 10, 12:11 PM CSTAreal Flood WarningLCHHardin3 hr
Feb 10, 3:32 AM CSTMarine Dense Fog AdvisoryLCH5 hr
Feb 10, 10:34 AM CSTSpecial Marine WarningLCH26 min
Feb 10, 11:08 AM CSTSpecial Weather StatementLCHCalcasieu52 min
Feb 10, 11:12 AM CSTSpecial Marine WarningLCH63 min
Feb 10, 1:33 PM CSTAreal Flood AdvisoryLCHCalcasieu3 hr
Feb 10, 2:48 PM CSTAreal Flood AdvisoryLCHAcadia, Calcasieu, Jefferson Davis3 hr
Feb 10, 2:52 PM CSTAreal Flood AdvisoryLCHAvoyelles, Evangeline, Rapides3 hr
Feb 10, 3:50 PM CSTAreal Flood AdvisoryLCHCalcasieu3 hr
Feb 10, 4:29 PM CSTFlash Flood WatchLCHAllen, Avoyelles, Cameron, Evangeline, Lafayette, Rapides and 2 more5 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2018Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.